Oklahoma, 2015

Damaging Winds in Oklahoma, July 31, 2015

July 31, 2015 · NWS OUN · 3 events in 3 counties and zones

A line of storms slowly made their way out of the panhandle across Oklahoma on the 31st. Forcing was weak and convection appeared to be diurnally driven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms slowly made their way out of the panhandle across Oklahoma on the 31st. Forcing was weak and convection appeared to be diurnally driven. A few of the storms were marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 11:20 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 11:20 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CDT FRI JUL 31 2015

.UPDATE...
UPDATE TO PRECIP/WX...

&&

.DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDER ACROSS CENTRAL OK CONTINUES
TO WEAKEN... BUT REMAIN PERSISTENT. MUCH... IF NOT ALL OF THIS
ACTIVITY IS LIKELY TIED TO MODEST LOW LEVEL ASCENT ASSOCIATED WITH
A WEAK 850MB TROUGH AND VARIOUS WEAKENING OUTFLOW BOUNDARIES
ASSOCIATED WITH EARLIER CONVECTION. FOR THIS AFTN... PRIMARY FOCUS
IS ON CONTINUOUS ACTIVITY ACROSS THE TX PH... AS NEW UPDRAFTS HAVE
STARTED TO DEVELOP ON OR JUST WEST OF THE OK/TXPH BORDER.
DIFFICULT TO PINPOINT EXACT FORCING FOR ASCENT... BUT IT APPEARS
TIED TO SFC/LL CONVERGENCE. LATEST HRRR RUN HAS MOST OF THIS
ACTIVITY DISSIPATING THROUGH EARLY/MID AFTN AS UPPER LVL SUPPORT
FROM THE WEAK H500 SHORT WAVE EMBEDDED IN THE LARGER RIDGE EXITS
TO THE EAST. INITIAL STORMS IN WRN OK WILL RESIDE IN A REGION OF
MODEST INSTABILITY... SUPPORTIVE OF GUSTY WINDS AND LOCALLY HEAVY
RAINFALL. NOT EXPECTING ANY ORGANIZED SEVERE STORMS THROUGH THIS
AFTN.

JTK

&&

.PREV DISCUSSION... /ISSUED 614 AM CDT FRI JUL 31 2015/

DISCUSSION...
AVIATION DISCUSSION FOR THE 12Z TAFS IS BELOW.

AVIATION...
OVERALL...VFR CONDITIONS ARE EXPECTED.

SOME MVFR...PERHAPS IFR...CONDITIONS MAY AFFECT KWWR AND KGAG
THROUGH 16Z.

ISO-SCT SHRA/TSRA WILL BE OVER THE AREA FOR THE NEXT 24 HOURS.
ONLY INCLUDED VCTS AND VCSH NEAR KOKC AND KOUN THROUGH 16-17Z
WHERE CONFIDENCE OF OCCURRENCE IS HIGHER. PINPOINTING WHERE AND
WHEN SHRA/TSRA OCCUR REMAINS VERY TRICKY AND CHALLENGING...SO DID
NOT MENTION IN MANY TAFS AS COVERAGE SHOULD BE LOW. BRIEF MVFR OR
LOWER CONDITIONS AND VARIABLE GUSTY WINDS ARE POSSIBLE WITH
SHRA/TSRA.

MBS

PREV DISCUSSION... /ISSUED 309 AM CDT FRI JUL 31 2015/

DISCUSSION...
THE MAIN CONCERN IS DETERMINING RAIN CHANCES OVER THE NEXT
SEVERAL DAYS.

OVERALL...LOWERED RAIN CHANCES OVER THE NEXT SEVERAL DAYS BASED
ON LATEST MODEL GUIDANCE. THE COMBINATION OF WEAK SHEAR AND WEAK
FORCING AS WELL AS DECENT CAPPING SHOULD KEEP RAIN CHANCES ON THE
LOW SIDE IN MOST LOCATIONS.

TODAY WILL NOT BE AS HOT IN MANY LOCATIONS WITH MORE CLOUD
COVER...BUT WILL BE HUMID WITH SURFACE DEWPOINTS MAINLY IN THE
LOWER TO MID 70S. KEPT 20 PERCENT ACROSS THE ENTIRE AREA. ITS
QUITE DIFFICULT TO PINPOINT WHERE AND WHEN STORMS WILL OCCUR
TODAY. LATEST HRRR RUNS SUGGEST A FEW STORMS WILL BE NEAR I-40
THIS MORNING AND MAINLY ACROSS SOUTHERN OKLAHOMA AND NORTH TEXAS
THIS AFTERNOON. COVERAGE SHOULD BE SPARSE WITHOUT A SIGNIFICANT
TRIGGER FOR LIFT. STORMS WILL BE PULSE AND GENERALLY SHORT LIVED IN
NATURE...BUT COULD PRODUCE LOCALLY HEAVY RAINFALL OVER AN INCH IN
A SHORT PERIOD OF TIME. SEVERE POTENTIAL REMAINS LOW TODAY.
INCREASED HIGHS TODAY FROM THE PREVIOUS FORECAST DUE TO LOW
COVERAGE OF STORMS.

TONIGHT THROUGH SUNDAY NIGHT...A FEW STORMS MAY LINGER MAINLY
OVER FAR WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS...WHICH MAY
PRODUCE SOME LOCALIZED HEAVY RAINFALL. SEVERE POTENTIAL REMAINS
VERY LOW. OTHERWISE...MAINLY RAINFREE CONDITIONS WILL OCCUR. HIGHS
ON SATURDAY AND SUNDAY SHOULD REMAIN SLIGHTLY BELOW AVERAGE IN
MANY AREAS EXCEPT POSSIBLY FAR SOUTHERN OKLAHOMA AND NORTH TEXAS
WHERE MORE SUN IS FORECAST.

MONDAY THROUGH THURSDAY...GENERALLY TYPICAL SUMMERTIME HEAT IS
FORECAST. LOW CHANCES FOR RAIN AND STORMS MAY OCCUR MAINLY OVER
NORTHERN OKLAHOMA...BUT CONFIDENCE OF RAIN IS DECREASING AS
LATEST MODELS HAVE BEEN TRENDING STRONGER WITH MID/UPPER RIDGING
AND CAPPING OVER THE AREA. THIS WOULD YIELD HIGHER TEMPERATURES
AS WELL. WOULD NOT BE SURPRISED IF HEAT ADVISORIES WERE NECESSARY
SOMETIME DURING THIS TIME FRAME.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  91  71  91 /  10  10  20  10
HOBART OK         71  89  70  93 /  30  30  20  10
WICHITA FALLS TX  74  96  73  95 /  20  20  20  10
GAGE OK           68  86  67  92 /  20  20  30  10
PONCA CITY OK     71  91  72  92 /  10  10  20  10
DURANT OK         73  97  73  95 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Jul 31, 10:57 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT FRI JUL 31 2015

OKZ004>048-050>052-TXZ083>090-011700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH THE AFTERNOON INTO THE EVENING ACROSS PORTIONS OF
CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. A STRONG
STORM OR TWO MAY OCCUR... WITH LOCALLY HEAVY RAINFALL...
LIGHTNING... AND GUSTY WINDS THE PRIMARY CONCERNS. SHOWERS AND
STORMS WILL REMAIN POSSIBLE INTO THE OVERNIGHT HOURS... ESPECIALLY
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED.

.HEAT...
THOUGH TEMPERATURES WILL NOT BE QUITE AS HOT OVER MOST OF THE
REGION TODAY... TRIPLE DIGIT HEAT INDICES WILL OCCUR AGAIN THIS
AFTERNOON... MAINLY ALONG AND SOUTH OF THE RED RIVER...WHERE
GREATER AFTERNOON HUMIDITIES WILL RESIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THROUGH WEDNESDAY. THE HIGHEST CHANCES FOR STORMS WILL
BE OVER THE WESTERN HALF OF OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH MONDAY...SHIFTING TO NORTHERN AND CENTRAL OKLAHOMA
EARLY NEXT WEEK. ALTHOUGH ORGANIZED SEVERE STORMS ARE UNLIKELY...A
FEW STORMS MAY BECOME STRONG ENOUGH TO BRIEFLY PRODUCE DAMAGING
WIND GUSTS. ALSO...DUE TO SLOW MOVEMENT...LOCALIZED FLOODING WILL
BE POSSIBLE.

.HEAT...
AFTER A BRIEF RESPITE FROM THE HEAT THIS WEEKEND...TRIPLE DIGIT
HEAT INDICES WILL RETURN TO MUCH OF OKLAHOMA AND NORTH TEXAS
NEXT WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

AUSTIN/KURTZ

In the hours before

Special weather statement, Jul 31, 7:58 AM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
858 AM CDT FRI JUL 31 2015

OKZ038-311430-
COMANCHE OK-
858 AM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE COUNTY
UNTIL 930 AM CDT...

AT 855 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EASTERN
LAWTON...MOVING SOUTHWEST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN LAWTON.

LAT...LON 3463 9834 3459 9825 3450 9834 3453 9841
      3457 9843
TIME...MOT...LOC 1355Z 44DEG 8KT 3459 9833

KURTZ
Special weather statement, Jul 31, 8:42 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
942 AM CDT FRI JUL 31 2015

OKZ042-311515-
PONTOTOC OK-
942 AM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PONTOTOC COUNTY
UNTIL 1015 AM CDT...

AT 940 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FITZHUGH...
MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ROFF...FITZHUGH AND FITTSTOWN.

LAT...LON 3454 9658 3451 9668 3451 9680 3456 9683
      3459 9683 3459 9684 3470 9690 3474 9673
TIME...MOT...LOC 1440Z 340DEG 9KT 3466 9676

KURTZ
Special weather statement, Jul 31, 11:44 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1244 PM CDT FRI JUL 31 2015

OKZ009-014-311815-
ROGER MILLS OK-ELLIS OK-
1244 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS AND SOUTHWESTERN
ELLIS COUNTIES UNTIL 115 PM CDT...

AT 1242 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 10 MILES SOUTHEAST OF HIGGINS TO NEAR DURHAM TO 8 MILES
SOUTHEAST OF REYDON...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3613 10000 3603 9963 3573 9953 3543 9959
      3543 9998 3583 10000
TIME...MOT...LOC 1742Z 286DEG 19KT 3598 9994 3582 9989 3556 9982

30
Special weather statement, Jul 31, 12:56 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
156 PM CDT FRI JUL 31 2015

OKZ014>016-021-022-034>036-TXZ083>085-311930-
GREER OK-ROGER MILLS OK-CUSTER OK-BECKHAM OK-DEWEY OK-KIOWA OK-
JACKSON OK-WASHITA OK-WILBARGER TX-HARDEMAN TX-FOARD TX-
156 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR GREER...EASTERN ROGER MILLS...
WESTERN CUSTER...EASTERN BECKHAM...SOUTHWESTERN DEWEY...WESTERN
KIOWA...JACKSON...WESTERN WASHITA...NORTHWESTERN WILBARGER...
SOUTHEASTERN HARDEMAN AND EAST CENTRAL FOARD COUNTIES UNTIL 230 PM
CDT...

AT 155 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR LEEDEY TO NEAR ELK CITY TO 4 MILES EAST OF MANGUM TO 5 MILES
SOUTHEAST OF MEDICINE MOUND...MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 27 AND 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3541 9959 3596 9950 3575 9895 3513 9901
      3403 9938 3409 9967
TIME...MOT...LOC 1855Z 310DEG 21KT 3587 9934 3539 9938 3489 9943 3412
9953
Special weather statement, Jul 31, 1:32 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
232 PM CDT FRI JUL 31 2015

OKZ015-016-022-035>037-TXZ084-085-088-312000-
CUSTER OK-TILLMAN OK-DEWEY OK-KIOWA OK-JACKSON OK-WASHITA OK-
WILBARGER TX-BAYLOR TX-FOARD TX-
232 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER...WESTERN
TILLMAN...CENTRAL DEWEY...CENTRAL KIOWA...EASTERN JACKSON...CENTRAL
WASHITA...WILBARGER...NORTHERN BAYLOR AND EAST CENTRAL FOARD COUNTIES
UNTIL 300 PM CDT...

AT 231 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES EAST OF CAMARGO TO 3 MILES EAST OF FOSS TO 7 MILES NORTH OF
WARREN TO 5 MILES NORTH OF FARGO TO 9 MILES SOUTHEAST OF THALIA...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 53 AND 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3384 9952 3439 9933 3549 9918 3611 9932
      3608 9884 3539 9880 3363 9907
TIME...MOT...LOC 1931Z 289DEG 26KT 3602 9923 3547 9911 3488 9917 3438
9926 3389 9943

30

The radar

The Altus AFB radar (KFDR), 37 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 31, 1:35 PM CST
Where
Jackson County, 3.48 mi WNW of Headrick
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.640, -99.200

No damage reported.

Thunderstorm Wind, Tillman

When
July 31, 3:10 PM CST
Where
Tillman County, 2.69 mi SE of Loveland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.270, -98.740

Small to medium sized tree branches downed by winds.

Thunderstorm Wind, Caddo

When
July 31, 3:20 PM CST
Where
Caddo County, 4.15 mi S of Hydro
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
35.490, -98.580

Winds snapped power lines on highway 58 and CR 1050.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590737, 590738, 590736.